Texas, 2026Flash Flood and Damaging Wind in Texas, February 13, 2026
February 13, 2026 · NWS LUB · 2 events in 1 county or zone
A compact but strong upper level short wave trough tracked across Baja California on the afternoon of the 13th. Large scale ascent from an upper level jet streak interacted with abundant moisture streaming overhead at mid and upper levels of the atmosphere.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A compact but strong upper level short wave trough tracked across Baja California on the afternoon of the 13th. Large scale ascent from an upper level jet streak interacted with abundant moisture streaming overhead at mid and upper levels of the atmosphere. Low level moisture streaming into the region combined with warm surface temperatures creating an unstable atmosphere by late afternoon. This resulted in scattered thunderstorms from late in the afternoon through the evening hours of the 13th. One of these storms produced severe winds near Slaton (Lubbock County). The abundant amount of moisture in the atmosphere also was able to produce heavy rainfall and flash flooding within the city of Lubbock (Lubbock County). Texas Tech University West Texas mesonet sites measured rainfall rates as high as four inches per hour.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 13, 5:27 PM CST, 2 hours 18 minutes earlier. Its key messages:
- Issued at 455 PM CST Fri Feb 13 2026
- Showers and storms increasing in coverage this evening and overnight followed by lingering chances on Saturday.
- Warm temperatures and breezy to windy conditions will result in elevated to critical fire danger for much of next week, especially on Tuesday.
- No precipitation is currently expected next week.
Area forecast discussion, Feb 13, 5:27 PM CST, 2 hours 18 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
527 PM CST Fri Feb 13 2026
...New AVIATION...
.KEY MESSAGES...
Issued at 455 PM CST Fri Feb 13 2026
- Showers and storms increasing in coverage this evening and
overnight followed by lingering chances on Saturday.
- Warm temperatures and breezy to windy conditions will result in
elevated to critical fire danger for much of next week,
especially on Tuesday.
- No precipitation is currently expected next week.
&&
.SHORT TERM...
(This evening through Saturday)
Issued at 1205 PM CST Fri Feb 13 2026
Welcome changes are in store for much of the forecast area beginning
later this afternoon and especially tonight as some areas see
multiple rounds of showers and storms. Water vapor imagery at 11 AM
showcased a healthy plume of mid and high-level subtropical moisture
streaming over W TX downstream of a potent upper trough crossing
Baja California. In the low levels, gulf moisture continued to
advect north from the Permian Basin and Concho Valley where
dewpoints in the mid 50s were gaining territory. As the trough
enters the Desert Southwest this afternoon, upper ridging presently
over the Rolling Plains will depart ahead of a belt of stronger 700-
500 mb winds of around 50 and 70 knots, respectively, entering the
western South Plains. Combined with adequate surface-based
instability fueling MUCAPEs of 400-700 J/kg, the stage should be set
for some showers and storms initially with the aforementioned wind
maxima and improved height falls. Some moist isentropic ascent is
also evident closer to the TX Panhandle this afternoon ahead of the
richer plume of gulf moisture, although this appears to become a
bigger factor everywhere tonight as a southerly LLJ unfolds and
enhances isentropic upglide underneath an increasingly diffluent
upper jet. Models overall are in good agreement in depicting various
rounds of showers and storms tonight - focused primarily from the
southern South Plains into much of the Rolling Plains where locally
heavy rain of 1/2 inch or more is most likely along a PWAT axis that
grows to between 1.1 and 1.4 inches. Enough CAPE is present in the
hail growth layer for some marginally severe hail along with a few
severe gusts, but these instances should remain few and far between.
By daybreak Saturday, mid-level dry slotting is expected to shove
the back edge of precip off the Caprock making way for some sunshine
underneath the core of the upper trough/compact upper low. Although
moisture deficits will be growing on Saturday, models continue to
depict a healthy cold pocket on the Caprock during peak heating
resulting in some healthy lapse rates and decent SBCAPEs for
February standards. For this reason, thunder mention was expanded
west over much of the Caprock by the afternoon. Forecast soundings
(especially off the Caprock where dewpoints are higher) suggest we
could see some low-topped storms with small hail and gusty winds
before this activity wanes after sunset. Otherwise, breezy W and NW
winds will overtake most of the Caprock during the day behind a
Pacific cold front that cools highs there into the low/mid 60s.
&&
.LONG TERM...
(Saturday night through next Thursday)
Issued at 1205 PM CST Fri Feb 13 2026
By early Sunday morning, the potent upper low responsible for our
unsettled start to the weekend will quickly exit to the east,
resulting in a pleasant and warm Sunday across our region as
transient upper ridging builds in aloft. The upper air pattern will
remain amplified throughout most of the upcoming week as mid/upper
troughing deepens over the western third of the CONUS, resulting in
a multi-day stretch of strong southwest flow aloft over West TX.
Flat ridging aloft will also remain in place over MX through this
period, resulting in generally neutral mid/upper level height
tendencies and a corresponding continuation of well above normal
high temperatures throughout the week. Several strong shortwave
disturbances are progged to track through the belt of southwest flow
aloft during the week, but current consensus indicates these
features will track too far to our north to result in any meaningful
chances for precipitation across West TX throughout the end of
next week. Instead, we expect consistently breezy to windy
conditions each day from Tuesday through Thursday as a series of
potent surface lows deepen over CO/KS. At least elevated fire
weather conditions are expected each of these afternoons, with
critical fire weather conditions likely in tandem with the period
of strongest winds on Tuesday afternoon.
&&
.AVIATION...
(00Z TAFS)
Issued at 455 PM CST Fri Feb 13 2026
Showers and thunderstorms will approach the area from the west
this evening. MVFR CIG/VIS is likely at all sites as they
approach with lower CIG/VIS within any storms as well as gusty and
erratic winds. These would most likely occur between 03-06Z. MVFR
will continue thereafter before VFR is expected to return around
12-15Z.
&&
.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&
SHORT TERM...93
LONG TERM....30
AVIATION...19
Hazardous weather outlook, Feb 13, 11:50 AM CST, 7 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
1150 AM CST Fri Feb 13 2026
TXZ021>044-141800-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-Floyd-
Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-Yoakum-
Terry-Lynn-Garza-Kent-Stonewall-
1150 AM CST Fri Feb 13 2026
This Hazardous Weather Outlook is for the South Plains, Rolling
Plains, and the far Southern Texas Panhandle.
.DAY ONE...This afternoon and tonight.
Locally heavy rain and minor flooding are possible this evening and
overnight as multiple rounds of showers and thunderstorms develop. A
few strong to marginally severe storms will also be possible,
capable of hail to around quarter size with wind gusts of 60 mph.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
Isolated to scattered thunderstorms are possible on Saturday. Some
of these storms in the afternoon could produce strong wind gusts and
small hail.
Critical fire weather conditions are expected to develop on Tuesday
across most of the region. Elevated fire danger is also possible on
Wednesday and Thursday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation may be needed.
In the hours before
Special weather statement, Feb 13, 7:17 PM CST, 28 minutes before
Special Weather Statement
National Weather Service Lubbock TX
717 PM CST Fri Feb 13 2026
TXZ035-041-140145-
Lynn TX-Lubbock TX-
717 PM CST Fri Feb 13 2026
...STRONG THUNDERSTORMS WILL IMPACT LUBBOCK AND NORTHERN LYNN
COUNTIES THROUGH 745 PM CST...
At 717 PM CST, Doppler radar was tracking a cluster of strong
thunderstorms along a line extending from near Shallowater to Lubbock
South Plains Mall to 5 miles southwest of Slide. Movement was east at
40 mph.
HAZARD...Wind gusts up to 50 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lubbock, Slaton, Wolfforth, Shallowater, Idalou, Ransom Canyon,
Lubbock South Plains Mall, Lubbock International Airport, Texas Tech
University, Slide, Downtown Lubbock, Woodrow, Reese Center, New Deal,
Wilson, Buffalo Springs, New Home, and Lubbock Science Spectrum.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3331 10208 3367 10208 3383 10171 3383 10160
3376 10156 3333 10156 3329 10157
TIME...MOT...LOC 0117Z 258DEG 33KT 3367 10202 3352 10194 3336 10199
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH
12Flash Flood, Lubbock
- When
- February 13, 7:45 PM CST to 9:45 PM CST
- Where
- Lubbock County, 3.88 mi SSW of Doud to 1.17 mi S of Broadview
- Cause
- Heavy Rain
- Reported by
- Mesonet
- Coordinates
- 33.518, -101.956
A cluster of mostly non-severe thunderstorms moved over the city of Lubbock early in the evening of the 13th. Abundant amounts of moisture in the atmosphere allowed for these storms to produce heavy rainfall over a short period of time. Several Texas Tech University West Texas mesonet sites within the city of Lubbock measured instantaneous rainfall rates of up to four inches per hour. These intense rainfall rates caused flash flooding on city streets for a brief period of time.
Thunderstorm Wind, Lubbock
- When
- February 13, 7:47 PM CST to 7:50 PM CST
- Where
- Lubbock County, 2 mi NE of Slaton
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 33.450, -101.626
A Texas Tech University West Texas mesonet site near Slaton measured severe wind gusts from 1947 CST through 1950 CST. A peak wind gust of 65 mph was measured at 1947 CST.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in Texas, February 13 to 14, 20261 in hail · 4 events
- Dense Fog in Utah, February 13, 20262 events
- Dense Fog in Colorado, February 13, 20261 event
- Wildfire in Oklahoma, February 13 to 27, 2026$5,000 · 1 event
- Blizzard in Alaska, February 13, 20261 event
- High Wind in New Mexico, February 13, 202651 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1306189, 1306187.